Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Gaylord, MI

June 9, 2005Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2005, 7:57 PM EDT for Alpena County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 7:57 PM EDT (23:57 UTC)
Expired
Jun 9, 2005, 8:45 PM EDT
In force
48 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 12.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 092359
SVRAPX
MIC007-100045-
/O.NEW.KAPX.SV.W.0018.050609T2357Z-050610T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
757 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 845 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF SPRATT...OR ABOUT 14 MILES
  SOUTHWEST OF LACHINE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRATT AROUND 810 PM EDT...
  7 MILES SOUTHEAST OF LACHINE AROUND 815 PM EDT...  
  8 MILES SOUTHEAST OF CATHRO AROUND 835 PM EDT...
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4515 8386 4486 8388 4487 8337 4517 8344

$$
2 follow-up statements
000 
WWUS34 KAPX 100013
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
813 PM EDT THU JUN 9 2005

MIC007-100045-
/O.CON.KAPX.SV.W.0018.000000T0000Z-050610T0045Z/
ALPENA MI-
813 PM EDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR
ALPENA COUNTY...

AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR SPRATT...OR ABOUT 8 MILES SOUTH OF
LACHINE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF LACHINE AROUND 820 PM EDT...
  DEVILS LAKE AROUND 830 PM EDT...
  CATHRO AROUND 840 PM EDT...
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4516 8385 4486 8388 4487 8334 4518 8343

$$
000 
WWUS34 KAPX 100045
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
844 PM EDT THU JUN 9 2005

MIC007-100054-
/O.CAN.KAPX.SV.W.0018.000000T0000Z-050610T0045Z/
ALPENA MI-
844 PM EDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALPENA COUNTY HAS EXPIRED...

AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4516 8385 4486 8388 4487 8334 4518 8343

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:25 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 9, 4:25 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU JUN 9 2005

.DISCUSSION...SFC MAP AT 18Z SHOWS WIND FIELDS MORE DOMINATED BY SFC
WINDS ALTERED BY LAKE BREEZES...MAIN BREEZE WORKING WESTWARD TOWARD
NORTH CENTRAL LOWER. STORMS INTERACTING WITH THIS BOUNDARY ARE
FLARING UP IN NE LOWER AND MAY POSSIBLY RESULT IN SOME ISOLATED
LARGE HAIL AND DAMAGING WINDS AS MLCAPES RUNNING AROUND 2000J/KG.
AREA ACARS SOUNDINGS SHOW THAT THE DRIER AIR THAT HAD MOVED IN OVER
EASTERN UPPER...IS LIKELY CLIPPING FAR NW LOWER TOO. FURTHER
SW...MCV NOTED IN EASTERN IOWA IS APPROACHING SRN WI WHERE STEEP
H7-H5 LAPSE RATES OF 8C/KM ARE LOCATED. ALSO...AREAS OF FOG SEEN
AROUND THE NEARSHORE ZONES FROM LEELANAU SOUTHWARD.

CONCERNS TONIGHT INTO FRIDAY...CONTINUE TO BE SHOWER AND
THUNDERSTORM CHANCES AND AREAS OF FOG OVER THE LAKES CREEPING INTO
SOME OF THE LAND AREAS NEAR THE SHORELINES.

TONIGHT...MLCAPES AROUND 2000J/KG IN HIGHER THETA-E AIR OVER NE
LOWER WILL GRADUALLY BE LOST INTO THE EVENING AS WE LOSE THE STRONG
DIURNAL HEATING. THEREFORE...AS IT WAS YESTERDAY...WILL LIKELY SEE
ACTIVITY WANE BY EARLY EVENING. CURRENT HWOAPX HANDLES THE SITUATION
WELL. FLY IN THE OINTMENT IS THE INSTABILITY TO OUR WEST WITH
AFOREMENTIONED MCV MOVING INTO SRN WI. THIS FEATURE EXPECTED TO
ARRIVE INTO CENTRAL LAKE MICHIGAN OVERNIGHT. THIS FEATURE IS NOT
ANTICIPATED TO KEEP ONGOING SHOWERS/THUNDERSTORMS GOING...BUT
SECONDARY SURGE OF DEEPER MOISTURE/THETA-E AIR DOES LIFT NORTHWARD
LATE TONIGHT AS FRONTAL ZONE DOES TRY TO REFORM/REDEVELOP AND SHIFT
NORTHWARD ACROSS NRN LOWER OVERNIGHT. LOW LEVEL WINDS AT H8 ARE WEAK
(10KTS)...BUT CONVERGENT ZONE DOES MOVE IN TOWARD THE STRAITS BY
12Z. THE MOISTURE POOLING ALONG THIS BOUNDARY AND POTENTIAL HELP
FROM DECAYING MCV WILL RESULT IN A DECENT CHANCE FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY CONSIDERING MUCAPES STILL EXPECTED TO BE
AROUND 1000J/KG. NO SEVERE ANTICIPATED WITH BULK SHEAR VALUES AROUND
10KTS.

FRIDAY...AFOREMENTIONED BOUNDARY WILL LIFT NORTHWARD AND INTO
EASTERN UPPER. COLDER LAKES MAY PREVENT THIS FAR OF A NORTHWARD PUSH
SO CANNOT SEE TAKING EASTERN UPPER INTO A HIGHER POP THAN 40% RIGHT
NOW. H8 WINDS TO BE UNDER 15KTS AGAIN FRIDAY...SO LAKE BREEZES ON
TAP ANOTHER DAY. NO MAJOR SHORTWAVES IN THE PICTURE...AND CLOUDINESS
LEFT BEHIND BY OVERNIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS MAY
INHIBIT SFC HEATING A BIT...BUT A SFC PARCEL OF 87/64 YIELDS SBCAPES
OF NEAR 2000J/KG AGAIN. LOOK FOR THUNDERSTORMS TO ONCE AGAIN FIRE
EAST OF I-75 IN NRN LOWER ALONG LAKE BREEZE. ACROSS EASTERN
UPPER...ALL DEPENDS ON THE NORTHWARD PROGRESSION OF THE WARM FRONT.
OPTED TO KEEP THE 40% CHANCE IN THE AFTERNOON AS EXACT LOCATION OF
THE NORTHWARD-HEADING SFC BOUNDARY IS IN QUESTION.

MARINE...HIGH TDS OVER THE COLDER WATERS TO KEEP AREAS OF FOG
MENTIONED IN ALL NEARSHORE ZONES TONIGHT AND FRIDAY.    SMD

UPPER LEVEL RIDGE OVER THE EASTERN US WILL CONTINUE TO PUT THE TRACK
OF LOW PRESSURES THROUGH THE UPPER MISSISSIPPI VALLEY. THIS WILL
KEEP THINGS ON THE UNSETTLED SIDE AS NUMEROUS WEAK WAVES WILL PASS
ACROSS THE REGION KEEPING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE
EXTENDED. MAIN CONCERNS OF THE LONG TERM ARE CONTINUING CHANCES OF
THUNDERSTORMS INTO EARLY NEXT WEEK.

FRIDAY NIGHT...SHORT WAVE WILL PASS THROUGH EASTERN UPPER DURING THE
LATE EVENING HOURS AND KEEP THE CHANCE OF THUNDERSTORMS THROUGH
MIDNIGHT. AFTER MIDNIGHT A SHORT WAVE RIDGE ENCOMPASSES THE REGION
AND END THE CHANCE OF THUNDERSTORMS...BUT FOG THEN BECOMES AND
ISSUE. WITH DEWPOINTS ABOVE THE WATER TEMPERATURE AND A BIT MORE
STABILITY FROM THE MINOR RIDGE WILL EXPECT FOG TO DEVELOP. ATTM WILL
REMAIN WITH AREAS OF FOG BUT WILL NOT INCREASE TO ANY DENSE AREAS
BELIEVING THIS WILL BE DETERMINED BY AFTERNOON RAINS. WITH SKIES
REMAINING MOSTLY CLOUDY AND FOG DEVELOPING TEMPERATURES WILL REMAIN
ABOVE NORMAL...ONLY LOWERING INTO THE UPPER 50S AND LOWER 60S.

SATURDAY AND SATURDAY NIGHT...FEW CHANGES MAD TO THIS TIME PERIOD AS
THE LONGWAVE RIDGE WILL PERSIST OVER THE ATLANTIC COAST WITH THE
TROUGH OVER THE EASTERN ROCKIES/WESTERN PLAINS. WITH DEWPOINTS IN
THE LOWER TO MIDDLE 60S AND A FEW AREAS OF INCREASING VORTICITY
ANOTHER ROUND OF THUNDERSTORMS COULD BE ON TAP. HAVE NOT GONE ABOVE
40 POPS AS 0 TO 6 KM LAPSE RATES REMAIN UNDER 6.0 C/KM AND MODEL
SOUNDING S INDICATE CAPE WHICH DOES EXIST WILL BE VERY THIN.
SATURDAY NIGHT WILL CONTINUE WITH MUCH THE SAME WITH THE GFS SHOWING
SOME CONVECTIVE FEEDBACK ISSUES. THEREFORE TRENDED TOWARD THE NAM
AND KEPT THE THUNDERSTORMS IN WITH ONLY A 40 POP.

SUNDAY AND THE REMAINDER OF THE EXTENDED...SLOW MOVING LONGWAVE
PATTERN WILL REMAIN QUASI-STATIONARY KEEPING THE ACTIVE WEATHER OVER
THE WESTERN GREAT LAKES. CONCERNS HERE ARE ON THE LAPSE RATES WHICH
ARE UNDER 6.5 C/KM AND CONVECTIVE FEEDBACK FROM THE MODELS. AS A
RESULT ONLY MINOR CHANGES HERE...WITH DECREASING THE TEMPERATURES A
FEW DEGREES THE LARGEST CHANGES.

MJP

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 4:40 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT THU JUN 9 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-101000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
440 PM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS
NORTHEAST LOWER. THERE IS A RISK THAT SOME OF THE STRONGER STORMS
COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS IN
EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE
GREATEST THREAT FOR SEVERE WEATHER IS EXPECTED GENERALLY EAST OF
I-75 AND SOUTH OF M-68.

THESE STORMS ARE EXPECTED TO WEAKEN AND DECREASE IN AREAL COVERAGE
BY SUNSET.

A CHANCE FOR THUNDERSTORMS RETURNS LATER TONIGHT ACROSS ALL OF
NORTHERN LOWER MICHIGAN AND INTO MACKINAC COUNTY OF EASTERN UPPER
MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/SMD

In the hours before

Local storm report, Jun 9, 7:17 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
717 PM EDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 N HARRISVILLE         44.73N 83.30W
06/09/2005  0.75 INCH        ALCONA             MI   TRAINED SPOTTER

&&

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:38 PM EDTSevere Thunderstorm WarningAPXMontmorency63 min
Jun 9, 6:45 PM EDTSevere Thunderstorm WarningAPXAlcona45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.